North Dakota, 2005

Tornadoes and Hail in North Dakota, June 8, 2005

June 8, 2005 · NWS FGF · 5 events in 1 county or zone

3 tornado, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 8, 1:00 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 8, 1:00 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
200 PM CDT WED JUN 8 2005

...MAIN FORECAST CHALLENGE CONCERNS CONVECTIVE POP CHANCES THIS
   EVENING AND THEN PERIODIC THREATS REMAINDER OF PERIOD...

.CURRENT OBSERVATIONAL OVERVIEW...
18Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER SOUTHWEST NORTH
DAKOTA WITH STRONGEST PRESSURE FALLS OVER MANITOBA PROVINCE STILL
SUGGESTING FEATURE SHOULD LIFT OFF TO THE NORTHEAST THIS AFTERNOON
AND EVENING. IN ADDITION GOOD RISE/FALL COUPLET NOTED OVER EASTERN
MINNESOTA. LATEST WATER VAPOR IMAGERY INDICATED 250MB JET MAX FROM
THE CENTRAL ROCKIES TO THE NORTHERN PLAINS. STRONG VORTICITY MAXIMA
EVIDENT IN LEFT EXIT REGION OF UPPER LEVEL JET OVER SOUTHWEST NORTH
DAKOTA.

.SHORT TERM (TONIGHT-SAT)...
AS LOW PRESSURE LIFT NORTHEAST INTO SOUTHERN CANADA LATE THIS AFTN
AND EVE ASSOCIATED NW/SE ORIENTATED SURFACE BOUNDARY WILL ROTATE
NORTHEAST ACROSS MINNESOTA INTO WISCONSIN BY LATER TONIGHT. DRY
PUNCH CURRENTLY LIFTING NORTHEAST FROM SOUTHEAST NORTH DAKOTA
WILL PROMOTE RAPID ATMOSPHERIC DESTABILIZATION LEADING TO MODERATE
INSTABILITY MAINLY FROM THE CENTRAL RED RIVER VALLEY TO POINTS SOUTH
AND EAST. THIS COUPLED WITH APPROACHING UPPER LEVEL JET SHOULD LEAD
TO THUNDERSTORM DEVELOPMENT POSSIBLY SEVERE BY MID TO LATE AFTERNOON
FROM THE RED RIVER VALLEY EAST. EXPECT INITIAL SUPERCELLS THAT DO
DEVELOP TO FORM INTO A LINE SEGMENT THIS EVENING AND TAKE PROGRESSIVE
ROUTE EAST OUT OF CWFA BEFORE MIDNIGHT. BREAK IN ACTION EXPECTED ON
THURSDAY AS VERTICALLY STACKED LOW PRESSURE CONTINUES TO LIFT NORTHEAST
INTO CANADA. HOWEVER LULL IN CONVECTION/UNSETTLED PATTERN SHOULD BE
SHORT-LIVED AS PERSISTENT SOUTHWEST FLOW ALOFT CONTINUES OVER NORTHERN
PLAINS INTO WEEKEND. HAVE KEPT LOW POP THREATS FOR FRIDAY AND SATURDAY
AS EMBEDDED SHOTS OF SHORTWAVE ENERGY HELP TO PROMOTE BOUNDARY/WAVES
OF LOW PRESSURE TO INTERACT WITH INSTABILITY IN PLACE. TEMPERATURES
THROUGH THE PERIOD SHOULD AVERAGE SOMEWHAT BELOW NORMAL FOR THE
EARLY PART OF JUNE.

.LONG TERM (SUN-WED)...
THE PATTERN JUST ISNT WANTING TO CHANGE WITH YET ANOTHER UPPER LOW
SPINNING IN THE ROCKIES. A SERIES OF SHORTWAVES EJECT OUT INTO THE
PLAINS WITH SEVERAL ROUNDS OF CONVECTION THROUGH MONDAY. RIDGING
MOVES IN BEHIND THE LOW AS IT DEPARTS ON TUESDAY...WITH DRY WEATHER
EXPECTED FOR MID-WEEK. TEMPERATURES DURING THIS TIME WILL RUN CLOSE
TO SEASONAL AVERAGES WITH LOWS IN THE 50S AND HIGHS IN THE 70S.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG/JCA
Hazardous weather outlook, Jun 8, 6:01 AM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
701 AM CDT WED JUN 8 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
701 AM CDT WED JUN 8 2005

...SEVERE THUNDERSTORM ARE EXPECTED ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA AND FAR EASTERN NORTH DAKOTA THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR NORTHWEST AND
WEST CENTRAL MINNESOTA AND FAR EASTERN NORTH DAKOTA EAST OF A LINE
FROM WAHPETON NORTH DAKOTA TO LANGDON NORTH DAKOTA. STORM ARE
EXPECTED TO DEVELOP AFTER 2 PM AND SHOULD MOVE OUT OF REGION AROUND
11 PM TONIGHT. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH
THE STORMS. UNSTABLE CONDITIONS WILL DEVELOP DRY COOL AIR ALOFT WILL
MOVE OVER MOIST AIR NEAR THE SURFACE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING
OVER THE SOUTHEAST HALF OF THE RED RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

HOPPES

In the hours before

Special weather statement, Jun 8, 1:09 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
209 PM CDT WED JUN 8 2005

MNZ027-040-081925-
WEST BECKER MN-GRANT MN-

...TEST MESSAGE...

THIS IS A TEST MESSAGE ONLY. PLEASE ENSURE TRANSMISSION TO THE
DETROIT LAKES WARNING POINT.

INCLUDING THE CITIES OF DETROIT LAKES.

GUST

The radar

The Fargo/Grand Forks radar (KMVX), 144 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 hail. Local standard time, as filed.

Tornado, Pembina

When
June 8, 3:27 PM CST to 3:33 PM CST
Where
Pembina County, 3 mi W of Cavalier
Rating
F0
Path length
3 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
48.800, -97.683

No significant tree damage occurred, but dust plumes were evident as the tornado crossed open fields.

Tornado, Pembina

When
June 8, 3:37 PM CST to 3:47 PM CST
Where
Pembina County, 4 mi NNW of Cavalier
Rating
F1
Path length
5 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
48.850, -97.650

Several trees were knocked down in each shelterbelt this tornado crossed. A metal roof was also damaged by the tornado. One to two additional funnels were pendant from the same wall cloud at various times.

Hail, Pembina

When
June 8, 3:40 PM CST
Where
Pembina County, 3 mi E of Leroy
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.917, -97.667

Tornado, Pembina

When
June 8, 3:53 PM CST to 3:59 PM CST
Where
Pembina County, 1 mi SW of Neche
Rating
F1
Path length
3 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
48.967, -97.550

The tornado touched down near county highway 55 and tracked for nearly 3 miles, passing just west of Neche. Several trees were knocked down on both sides of state highway 18 at the northwest corner of Neche, indicating a possible counter-clockwise rotation (which is a rare phenomenon in the northern hemisphere). The tornado continued along a north-northeast path and crossed the Canadian border about one-half mile east of the Neche-Gretna border station.

Hail, Pembina

When
June 8, 4:00 PM CST
Where
Pembina County, Neche
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.983, -97.533

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for North Dakota, 2005Warnings in North Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461339, 5461340, 5461341, 5461398, 5461399.